Alert archive / Nebraska / Special Weather Statements in 2014

Special Weather Statement, NWS Cheyenne, WY

August 6, 2014Box Butte County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Aug 6, 2014, 2:18 PM MDT for Box Butte County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 2:18 PM MDT (20:18 UTC)
Expired
Aug 6, 2014, 3:00 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 185 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WWUS85 KCYS 062018
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED AUG 6 2014

NEZ003-062100-
BOX BUTTE NE-
218 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES
WEST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4227 10285 4200 10289 4216 10343 4231 10337
TIME...MOT...LOC 2017Z 285DEG 20KT 4220 10328

$$

/02

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:57 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 11:57 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1157 AM MDT WED AUG 6 2014

.SHORT TERM...(TODAY AND THROUGH FRIDAY)
ISSUED AT 418 AM MDT WED AUG 6 2014

SUBTROPICAL MOISTURE CONTINUES TO SPREAD ACROSS THE CWA THIS AM
AHEAD OF A WEAK UPPER LOW OVER CENTRAL CA. VERY MOIST LLVL AIR
MASS IS IN PLACE OVER EASTERN ZONES AS OF 09Z WITH SFC DEWPOINTS
AROUND 65F AT CDR. LOW CLOUDS AND PATCHY FOG WILL MOST LIKELY
PERSIST HERE THROUGH MUCH OF THE MORNING AS FCST SOUNDINGS SHOW
LITTLE IMPROVEMENT IN LLVL MOISTURE PROGS ACROSS EAST CENTRAL WY
AND THE NORTHERN PANHANDLE. LATEST KCYS RADAR LOOP IS FREE OF ANY
SHOWER ACTIVITY. ISOLATED SHOWERS STILL POSSIBLE THOUGH WITH AMPLE
MOISTURE AND WEAK DISTURBANCES PRESENT ALOFT. GFS AND NAM AGREE
THAT FLOW ALOFT WILL STRENGTHEN BY EARLY TO MID AFTN WITH H5 FLOW
APPROACHING 25 TO 30 KTS ACROSS MUCH OF THE AREA. UPPER DIFFLUENCE
INCREASES CONSIDERABLY OVER THE CWA IN THE LEFT EXIT OF A MODEST
70 KT H25 JET. THIS WILL ENHANCE A WEAK FRONT DRAPED FROM NW TO SE
ACROSS THE AREA. IT WILL BE ALONG AND NORTH OF THIS BOUNDARY WHERE
CONVECTIVE COVERAGE WILL BE HIGHEST TODAY IN THE DEEPER MOISTURE /
HIGHER 700-300 MILLIBAR RH PROGS. MIDLVL DRYING ON WATER VAPOR
COULD LIMIT COVERAGE A BIT OVER SOUTHERN ZONES IF IT SPREADS NORTH
FROM CO. NOT RULING OUT A FEW STRONG TO LOCALLY SEVERE STORMS OVER
THE PLAINS TODAY. WE DID HAVE SOME IMPRESSIVE UPDRAFTS ON TUE AND
INSTABILITY WILL BE SIMILAR WITH SBCAPE AROUND 1500 J/KG EAST. GFS
AND NAM DIFFER CONSIDERABLY WITH JUST HOW QUICKLY THE BETTER JET
ENERGY MOVES IN...BUT SOME STORM ORGANIZATION POSSIBLE AS FLOW
ALOFT IMPROVES. ADDED HEAVY RAIN AND SMALL HAIL TO THE GRIDS WITH
FCST PWATS WELL OVER AN INCH ALONG AND NORTH OF A DGW TO IBM LINE.

TRICKY FCST FOR THU AND FRI IN THIS TYPE OF PATTERN. BROAD UPPER
RIDGING GENERALLY GIVES WAY TO ACTIVE QUASI-ZONAL FLOW ALOFT OVER
THE CWA. PCPN CHANCES WILL BE GOVERNED BY INDIVIDUAL SHORTWAVE
DISTURBANCES / SOME MORE PRONOUNCED THAN OTHERS / TRAVERSING THE
FLOW. MAIN WAVE CURRENTLY OVER SOUTHERN CA IS PROGGED TO LIFT EAST
AND NORTHEAST INTO SOUTHERN WY ON FRI. MODELS ARE IN EXCELLENT
AGREEMENT WITH MULTIPLE SHOTS OF MONSOONAL MOISTURE DURING THIS
TIME FRAME...SO FELT COMFORTABLE MAINTAINING ISOLATED TO WIDELY
SCATTERED POPS THROUGH THE END OF THE WEEK FOR MOST AREAS. ANOTHER
ROUND OF LOW CLOUDS POSSIBLE FOR THE PANHANDLE ON THU AM WITH
DECENT LLVL MOISTURE ON GFS AND NAM BUFKIT SOUNDINGS. TEMPERATURES
WILL MOST LIKELY BE NEAR TO MAYBE A BIT BELOW SEASONAL NORMS. TEND
TO BELIEVE OBSERVED VALUES WILL BE SKEWED TOWARD THE LOWER END OF
THE MOS SPECTRUM WITH LOTS OF CLOUDS AND PCPN EACH DAY DURING PEAK
HEATING. H7 TEMPS AROUND 10C WILL LIMIT HIGHS TO THE MID 80S FOR
AREAS THAT ARE LUCKY ENOUGH TO SEE SOME SUNSHINE.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 418 AM MDT WED AUG 6 2014

MESSY FORECAST THROUGH THE EXTENDED PERIOD. WILL START OUT WEDNESDAY
NIGHT WITH A WEAK RIDGE OVER THE FORECAST AREA AND A SHORTWAVE OVER
OVER IDAHO. TROPICAL MOISTURE AND SUBTLE WEAK DISTURBANCES WILL BE
MOVING THROUGH THE MAIN UPPER FLOW WHICH MAKES TIMING PRECIPITATION
AND COVERAGE A BIT TRICKY. RIDGE WILL BREAK DOWN EARLY INTO THE
WEEKEND AS THE SHORTWAVE OVER IDAHO VERY SLOWLY SHIFTS EAST ACROSS
SOUTHEAST WYOMING SATURDAY INTO SUNDAY. SHOWERS AND THUNDERSTORMS
SHOULD DEVELOP EVERY AFTERNOON WITH THE HEATING OF THE DAY.
INTENSITY AND COVERAGE WILL DECREASE EVERY NIGHT BUT GIVEN AN
ABUNDANCE OF MID TO UPPER LEVEL MOISTURE AND A SHORTWAVE IN THE
AREA...AT LEAST A FEW SHOWERS WILL LINGER INTO THE OVERNIGHT. SEVERE
WEATHER THREAT WILL BE ON THE LOW END BUT NOT OUT OF THE QUESTION.
SATURDAY AFTERNOON LOOKS TO HAVE THE GREATEST POTENTIAL FOR SEVERE
STORMS INTO THE NEBRASKA PANHANDLE GIVEN LOW LEVEL MOISTURE AND CAPE
VALUES POTENTIALLY REACHING 2500 J/KG BUT SHEAR MAY NOT BE ENOUGH TO
SUSTAIN UPDRAFTS FOR ANY PERIOD OF TIME. OVERALL CONFIDENCE IS NOT
HIGH UNDER THE CURRENT FLOW PATTERN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1148 AM MDT WED AUG 6 2014

SCATTERED SHOWERS AND TSTMS WILL DEVELOP ACROSS SOUTHEAST WY OVER
THE NEXT FEW HOURS AND THEN PROGRESS EASTWARD INTO THE NEBRASKA
PANHANDLE THROUGH THE EARLY EVENING. MAIN THREAT FROM THE STORMS
WILL BE BRIEF GUSTY AND ERRATIC WINDS.  KEPT MVFR CIGS AT CDR
THROUGH THE EARLY AFTERNOON. IFR CONDITIONS COULD DEVELOP ACROSS
THE NORTHERN NEBRASKA PANHANDLE AFTER 09Z THURS.

&&

.FIRE WEATHER...
ISSUED AT 418 AM MDT WED AUG 6 2014

MONSOON MOISTURE AND ACTIVE FLOW ALOFT WILL CONTINUE TO SUPPORT
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
REST OF THE WEEK. THE WET WEATHER PATTERN WILL KEEP HUMIDITY VALUES
ABOVE CRITICAL THRESHOLDS EACH AFTERNOON. THIS COMBINED WITH LIGHT
WINDS WILL KEEP FIRE WEATHER CONCERNS LOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAMMER
LONG TERM...SML
AVIATION...FINCH
FIRE WEATHER...HAMMER
Hazardous weather outlook, Aug 6, 10:32 AM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT WED AUG 6 2014

WYZ103>106-109>118-071130-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST AND SOUTH CENTRAL WYOMING BY THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT A FEW STRONGER THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-071130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
FAR SOUTHEAST WYOMING...AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON. EAST OF INTERSTATE 25...SOME STRONGER THUNDERSTORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. A
FEW STORMS COULD BECOME SEVERE BUT THE OVERALL SEVERE THREAT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. STRONG
THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...HEAVY RAIN WILL BE
POSSIBLE EACH DAY WITH A SMALL THREAT FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 2:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED AUG 6 2014

NEZ003-062100-
BOX BUTTE NE-
218 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES
WEST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4227 10285 4200 10289 4216 10343 4231 10337
TIME...MOT...LOC 2017Z 285DEG 20KT 4220 10328

/02

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:00 PM MDTSpecial Weather StatementCYSPlatte60 min
Aug 6, 5:26 PM MDTSpecial Weather StatementCYSGoshen64 min
Aug 6, 3:56 PM MDTSpecial Weather StatementCYSDawes49 min
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSDawes37 min

Nearby

Special Weather Statements in Nebraska, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.